Excessive Heat, Creek
- When
- August 13, 11:00 AM CST to August 18, 8:00 PM CST
- Where
- Creek forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 35.903, -96.371 (the zone’s center; the record gives no point)
A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during mid August. Temperatures reaching the mid 90s to near 100 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 120 degree range across much of eastern Oklahoma from August 13th through 19th.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during mid August. Temperatures reaching the mid 90s to near 100 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 120 degree range across much of eastern Oklahoma from August 13th through 19th. At least sixteen people were treated for heat-related issues in Tulsa, eight of which were transported to the hospital.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 13, 9:26 AM CST, 1 hour 34 minutes earlier.
Area Forecast Discussion
National Weather Service Tulsa OK
1026 AM CDT Tue Aug 13 2024
...New UPDATE...
.UPDATE...
Issued at 1026 AM CDT Tue Aug 13 2024
A sub-severe MCS continues to scrape across far northeast OK and
may clip portions of far northwest AR over the next few hours.
Although a few wind gusts up to 40 mph are possible before exiting
the forecast area, storms are expected to remain sub-severe.
The main focus for today will continue to be on the excessive heat
and humidity across the region. A Heat Advisory remains in effect
for much of eastern OK and west-central AR from 1 PM until 9 PM
this evening. Cloud cover from this morning's MCS will scatter out
and become mostly sunny/partly cloudy by the afternoon. This
should allow temperatures to rapidly rise once this occurs. The
biggest uncertainty will be how exactly dewpoint temperatures will
respond this afternoon after recent rains. A few locations may
approach or even exceed Excessive Heat Warning criteria,
especially across western/central portions of the forecast area
where current dewpoints are in the mid-upper 70s. An upgrade to an
Excessive Heat Warning may be needed for at least a few counties
this afternoon if dewpoints remain higher than what guidance
suggests. Will leave the current heat headlines as is for now.
Mejia
&&
.SHORT TERM...
(Today)
Issued at 258 AM CDT Tue Aug 13 2024
A thunderstorm complex currently over western/central Kansas will continue
to trek east through the night and may brush portions of northeast
Oklahoma and northwest Arkansas this morning into the early afternoon
hours. The bulk of the activity is expected to remain north of the
area. However, any of the stronger storms that move into the area will
be capable of producing locally heavy rains.
Surface dew points are expected to be in the mid to upper 70s across a
good swath of eastern Oklahoma and west-central Arkansas today due to
the recent heavy rains. Thanks to the moisture-laden airmass, the temperatures
this afternoon in the mid to upper 90s will feel more like 105 to 109 across
much of eastern Oklahoma and west-central Arkansas. Will go ahead and keep
the current heat advisory in place for today as is.
&&
.LONG TERM...
(Tonight through Monday)
Issued at 258 AM CDT Tue Aug 13 2024
Temperatures are forecast to remain above normal for this time
of year through the forecast period with heat headlines likely across
portions of the area into the weekend. A frontal boundary is expected to move into
northern portions of the area Thursday night into Friday bringing low chances of
showers/storms of northeast Oklahoma and northwest Arkansas. More showers/storms
may be possible over the weekend as the upper level ridge amplifies to our west
and a northwesterly flow aloft develops over the area.
&&
.AVIATION...
(12Z TAFS)
Issued at 633 AM CDT Tue Aug 13 2024
Showers and thunderstorms may impact the northeast Oklahoma and
far northwest Arkansas sites this morning into early afternoon,
with reduced ceilings and visibilities possible in the stronger
storms. Otherwise, VFR conditions will prevail through the
forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 95 79 98 78 / 30 0 0 0
FSM 96 76 98 77 / 20 10 0 0
MLC 98 77 98 77 / 10 0 0 0
BVO 93 75 98 75 / 50 10 0 10
FYV 92 74 95 74 / 30 10 10 0
BYV 92 72 96 74 / 60 10 10 0
MKO 96 76 97 76 / 20 0 0 0
MIO 91 74 97 76 / 80 10 0 10
F10 97 77 98 76 / 10 0 0 0
HHW 99 77 99 77 / 0 0 0 0
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
for OKZ049-053-054-059>061-064>067-070>076.
AR...Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
for ARZ019-020-029.
&&
SHORT TERM...10
LONG TERM....10
AVIATION...05Hazardous Weather Outlook National Weather Service Tulsa OK 500 AM CDT Tue Aug 13 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 500 AM CDT Tue Aug 13 2024 This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. THUNDERSTORMS WITH DANGEROUS LIGHTNING. RISK...Significant. AREA...Northeast Oklahoma into northwest Arkansas. ONSET...This morning. DANGEROUS HEAT. RISK...Elevated. AREA...Much of eastern Oklahoma and west-central Arkansas. ONSET...This afternoon. DISCUSSION... A thunderstorm complex currently moving across central Kansas may spread across portions of northeast Oklahoma and northwest Arkansas this morning into early afternoon. Organized severe weather is not anticipated. However, the strongest storms will be capable of producing very heavy rains. Heat index values of 105 to 109 are possible this afternoon across much of eastern Oklahoma and west-central Arkansas. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. WEDNESDAY...Dangerous Heat Potential. THURSDAY...Thunderstorm Potential...Dangerous Heat Potential. FRIDAY...Dangerous Heat Potential. SATURDAY...Thunderstorm Potential...Dangerous Heat Potential. SUNDAY AND MONDAY...Dangerous Heat Potential. EXTENDED DISCUSSION... Hot and humid conditions are expected to prevail across eastern Oklahoma and western Arkansas through the weekend. There will be a low chance of thunderstorms Thursday/Thursday night as a frontal boundary moves into the area. More shower and storm activity will be possible over the weekend as well. weather.gov/tulsa contains additional information.
Special Weather Statement
National Weather Service Tulsa OK
745 AM CDT Tue Aug 13 2024
OKZ055>057-131315-
Craig OK-Nowata OK-Washington OK-
745 AM CDT Tue Aug 13 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CRAIG...NORTHERN
WASHINGTON AND NOWATA COUNTIES THROUGH 815 AM CDT...
At 745 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles southeast of Liberty to South Coffeyville
to 6 miles south of Wann. Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Bartlesville... South Coffeyville...
Delaware... Lenapah...
Wann... Hollow...
Centralia... Centrailia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3674 9530 3676 9593 3698 9588 3700 9585
3700 9502
TIME...MOT...LOC 1245Z 269DEG 49KT 3713 9554 3697 9563 3682 9582
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
808 AM CDT Tue Aug 13 2024
OKZ056>058-131345-
Craig OK-Ottawa OK-Nowata OK-
808 AM CDT Tue Aug 13 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CRAIG...NORTHWESTERN
OTTAWA AND NORTHERN NOWATA COUNTIES THROUGH 845 AM CDT...
At 808 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 5 miles south of Edna to 2 miles northeast of
Nowata. Movement was east at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Miami... Commerce...
Welch... Delaware...
Bluejacket... Lenapah...
Treece... Picher...
Cardin... Hollow...
Centrailia... Pyramid Corners...
Centralia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3674 9501 3676 9573 3700 9557 3700 9480
TIME...MOT...LOC 1308Z 270DEG 37KT 3699 9538 3673 9561
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
829 AM CDT Tue Aug 13 2024
OKZ057-058-131415-
Craig OK-Ottawa OK-
829 AM CDT Tue Aug 13 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN CRAIG AND OTTAWA
COUNTIES THROUGH 915 AM CDT...
At 829 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles southwest of Columbus to 5 miles
southeast of Chetopa to 8 miles west of Welch. Movement was east at
40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Miami... Baxter Springs...
Commerce... Fairland...
Quapaw... Welch...
Wyandotte... Treece...
Picher... Narcissa...
Ottawa... Peoria...
Cardin... Hollow...
Twin Bridges State Park...
This includes Interstate 44 between mile markers 301 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3669 9462 3668 9463 3691 9535 3700 9518
3700 9462
TIME...MOT...LOC 1329Z 285DEG 33KT 3714 9488 3700 9500 3692 9525
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial Weather Statement
National Weather Service Tulsa OK
905 AM CDT Tue Aug 13 2024
OKZ058-063-131430-
Delaware OK-Ottawa OK-
905 AM CDT Tue Aug 13 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN DELAWARE AND OTTAWA
COUNTIES THROUGH 930 AM CDT...
At 905 AM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles southwest of Shoal Creek Drive to near
Bernice. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Grove... Fairland...
Afton... Bernice...
Wyandotte... Honey Creek State Park...
Bernice State Park... Ottawa...
Dodge... Cayuga...
Peoria... Twin Bridges State Park...
This includes Interstate 44 between mile markers 295 and 304, and
between mile markers 314 and 324.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9462 3645 9461 3662 9500 3668 9500
3700 9470 3700 9462
TIME...MOT...LOC 1405Z 298DEG 32KT 3699 9455 3664 9493
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe national radar mosaic for the moment the first event began.
24 excessive heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215173, 1215175, 1215178, 1215179, 1215180, 1215183, 1215184, 1215186, 1215188, 1215189, 1215191, 1215192, 1215172, 1215177, 1215181, 1215190, 1215193, 1215176, 1215182, 1215187, 1215170, 1215171, 1215174, 1215185.